An older, but sprightly female is brought to the ED after developing multiple episodes of vomiting. Her husband had been vomiting as well but his symptoms had settled after a few hours.
She has minimal clinical history apart from hypertension for which she takes two separate agents.
The prompt to attend the ED came after the lady passed out for about 30 seconds following an episode of vomiting.
Her vitals are normal and her ECG is shown below.
- I’m no Amal Mattu but that looks like pretty standard A Fib to me…
While you are enquiring about any further past medical history she becomes nauseated again and begins to retch. The retching quickly stops but she is no longer able to answer your questions. While you’re becoming increasingly frustrated with your patients reluctance to engage in conversation, the nurse shoves you out of the way and commences CPR.
Following about 30 secs of CPR and the patient pushes the nurse away. You review the telemetry reading from the monitor and it is shown below.
[peekaboo_link name=”Whats the diagnosis”]Whats the diagnosis[/peekaboo_link][peekaboo_content name=”Whats the diagnosis”]
Sick-sinus syndrome (also called sinus node dysfunction or tachy-brady syndrome)
This is a fairly common dysrhythmia problem in older people. Age is probably the most important risk factor for it, but ischemia and drugs are also at play.
The sinus node itself (where the conduction part of the cardiac cycle begins) commonly becomes replaced with fibrous tissue leading to the dysfunction. The commonest presentation of this is the tachy-brady syndrome with alternating periods of tachycardia (most commonly AF) and prolonged symptomatic sinus pauses.
Our patient exhibited this fairly well but most interestingly only became asystolic when she vomited. She would become nauseated, vomit, lose consciousness and get 30 secs of CPR till she came round again. While entertaining to watch and good practice for the ACLS skills she was packed off to CCU to get a permanent pacer (it was banker’s hours so no need for a temporary trans-venous one)
Most likely it was the vagal tone induced by the nausea that aggravated the rhythm. Atropine was tried but seemed to make no difference.